Approximating the real structured stability radius with frobenius-norm bounded perturbations

N. Guglielmi, M. Gürbüzbalaban, T. Mitchell, M. L. Overton

Research output: Contribution to journalArticlepeer-review


We propose a fast method to approximate the real stability radius of a linear dynamical system with output feedback, where the perturbations are restricted to be real valued and bounded with respect to the Frobenius norm. Our work builds on a number of scalable algorithms that have been proposed in recent years, ranging from methods that approximate the complex or real pseudospectral abscissa and radius of large sparse matrices (and generalizations of these methods for pseudospectra to spectral value sets) to algorithms for approximating the complex stability radius (the reciprocal of the H norm). Although our algorithm is guaranteed to find only upper bounds to the real stability radius, it seems quite effective in practice. As far as we know, this is the first algorithm that addresses the Frobenius-norm version of this problem. Because the cost is dominated by the computation of the eigenvalue with maximal real part for continuous-time systems (or modulus for discrete-time systems) of a sequence of matrices, our algorithm remains very efficient for large-scale systems provided that the system matrices are sparse.

Original languageEnglish (US)
Pages (from-to)1323-1353
Number of pages31
JournalSIAM Journal on Matrix Analysis and Applications
Issue number4
StatePublished - 2017


  • H (H-infinity) norm
  • Linear dynamical systems
  • Robust stability
  • Spectral value sets
  • Structured pseudospectra

ASJC Scopus subject areas

  • Analysis


Dive into the research topics of 'Approximating the real structured stability radius with frobenius-norm bounded perturbations'. Together they form a unique fingerprint.

Cite this